Donezepil hallucinations in a child
Type of Spiritual Experience
A description of the experience
Pediatr Emerg Care. 2014 Sep;30(9):649-50. doi: 10.1097/PEC.0000000000000216.
Encephalopathy from unintentional donepezil and memantine ingestion.
Thornton SL1, Clark RF.
- 1From the *Veteran's Affairs Medical Center, San Diego and †Division of Medical Toxicology, Department of Emergency Medicine, University California, San Diego, La Jolla, CA.
Donepezil and memantine are commonly prescribed antidementia drugs. There is a paucity of literature concerning pediatric ingestions of these drugs. We describe a case of a 2-year-old child who developed encephalopathy after an unintentional ingestion of donepezil and memantine. A 2-year-old girl was found by her family members agitated and reporting visual hallucinations. In the emergency department, she became sedated and had rightward eye deviation. She was hospitalized and had extensive neurological and infectious disease testing that was unremarkable, except for an electroencephalogram, which showed a nonspecific encephalopathy. She recovered with supportive care for 72 hours. Serum concentrations of donepezil and memantine measured on arrival were 470 ng/mL (therapeutic range, 25-50 ng/mL) and 32 ng/mL (therapeutic range, 70-150 ng/mL), respectively. This case demonstrates that unintentional ingestions of memantine and donepezil can potentially cause significant and prolonged neurological symptoms in pediatric patients.